Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Awkward period?
An_248445 posted:

I've been on Seasonique for about 18 months now. I rarely miss pills, but I did miss one this past pill pack. According to the package, that shouldn't be enough to cause my body to go into sudden ovulation. Also, I had sex that week with my boyfriend (of over a year), but we also used the withdrawal method (which although is not very effective, still more effective than not using it at all). I had a really strange period this last time. It was mostly very dark, and resembled all old blood accompanied by terrible cramps. It was also a day late (which isn't typical for me). It lasted about 3-4 days as well, mine are usually 5.

I should add that I've been under a lot of stress in both my personal relationships and work; I just moved to a new city by myself to start a graduate degree. As a result of this, my diet has changed a lot (more carbs because they're cheaper/easier) and I haven't been sleeping as much due to all the stress.

I also used to have very irregular periods; my whole freshman year of my undergraduate studies was a toss up (I think probably due to heavy exercise and stress). Once I got on birth control, it was much more normal. Until now.

Is this something to be concerned about, or it it just one very irregular period? I had a RN tell me once that as long as I had some withdrawal bleed, I should be in the clear for pregnancy. Is this accurate?
Jane Harrison Hohner, RN, RNP responded:
Dear An: Generally what the RN told you was correct. However, if one has concerns, despite using birth control pills, it can bring peace of mind to do a sensitive urine pregnancy test at the time of an unusual or missed period.

In your specific case I would concur that a single missed pill in a long cycle regimen is not likely to trigger an ovulation. Plus, you used a back up method ("pull out"), and had a withdrawal bleed at the proper time.

In terms of the shorter, darker flow, once pregnancy has been ruled out the most likely explanation is as follows. When the bleeding is brisk and heavy the blood flows quickly out of the uterus and vagina. When the bleeding is scant and slower it has a much longer time to be exposed to the oxygen in the air. This exposure will turn the blood color brownish. Think about a piece of meat which has been exposed to air for a while. The outside will be dark brown/gray. Yet when you cut into the meat, and expose an area which has not been in contact with the air, the color will be red.

It is very common for women using birth control pills (BCPs) to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in BCPs creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency.

Lastly, we have had MANY women report increased breakthrough bleeding or cycle changes while under stress and taking BCPs. Yet, there are no published studies in the medical literature on this.

Wish you all the best on your graduate studies. I can totally relate to the stress of a move/life changes/pressure of school/cost of education.

Been There,

Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.